Anyone have experience with prednisone?

Discussion in 'Fibromyalgia Main Forum' started by nerdieduckie, Dec 23, 2006.

  1. nerdieduckie

    nerdieduckie New Member

    I wasn't sure where to ask this, so I thought I'd try here.

    I was diagnosed with a sinus infection and asthma complications on wednesday. My doctor gave me prednisone, a decongestant, and a z-pack. I've never been on prednisone before, I can tolerate only some decongestants, and z-pack doesn't bother me.

    So here's the thing. I have been extremely shaky, my pupils are dilated horribly, I've had an irregular heartbeat, and I can't sleep. We stopped the decongestant today because we (and the doctor) thought perhaps that was the problem.

    None of that's worn off yet, and the last time I took the decongestant was 4 PM yesterday. So I'm wondering, is the prednisone causing this? I feel awful and I just want to know how to get it to stop.

    I miss my sleep and being able to see properly.

    Thankies and Merry Christmas,
    Jen
  2. Catseye

    Catseye Member

    I tried it for supposed adrenal fatigue earlier this year. It can really mess you up if it's not what you need. What mg are you taking? I was taking like 5 or 10 mg in the morning and it gave me a good boost, good enough to stupidly do too much and crash after just a couple of days. And it did seem to make my heart beat funny, too. Those steroids can be pretty hard on you and they're famous for causing irregular heartbeat at higher dosages. But depending on if the dosage is high, you can't just stop, you're supposed to taper down. I'd bug the doctor some more. I couldn't take even 5 or 10 mg for more than a few days.

    hope this helps,

    karen
  3. nerdieduckie

    nerdieduckie New Member

    I'm taking 40mg a day for 5 days. I thought that sounded kinda high to me...
  4. pam_d

    pam_d New Member

    I took prednisone during chemotherapy and didn't have problems when I was taking it, but did when I stopped---I kind of had that reaction you describe, plus my blood pressure tanked and I could barely stand up without passing out. Luckily, I was hospitalized at the time. My oncologist determined that he'd stopped the prednisone too abruptly, and for future rounds of chemo, they tapered it and I had no problems.

    I know some people react more to it when they're on it, have a greatewr appetite, can't sleep, etc. I don't seem to have that.

    Just be sure to taper off of it, if you decide not to use it...

    Good luck,
    Pam
  5. nerdieduckie

    nerdieduckie New Member

    I was feeling horrible and I was so scared I was going to have to go to the ER because I was so exhausted yet I couldn't sleep and ack. My friend ends up in the ER almost every Christmas it seems, and I was afraid I was going to continue the tradition.

    The doctor said that it is a typical reaction to prednisone that I'm having and that we could taper off. I find it kinda funny though that my prescription didn't have anything written on it for tapering off...It just said "take 2 tablets by mouth twice daily for 5 days" and that was that.

    Scary stuff though, I hope I never have to take it again...
  6. charlenef

    charlenef New Member

    when i lost my hearing the dr put me on 72mg a day and it made me feel like i had pms x 100 and yes you do have to taper off so you dont have any problems charlene
  7. kirschbaum26

    kirschbaum26 New Member

    Dear Jen:

    I have had bad asthma for a number of years along with a long list of ailments. Only thing that helps me is prednisone once I get to the infection stage that most colds go to with me. I have had pneumonia twice since this summer, and once nearly had to be admitted due to low oxygen saturation. My doctor could hear me wheezing without his stethoscope!

    Typically, my PCP would put me on 60mg first day, then 40 second day, 30 third day, 20 second day and 10 for the fifth day. I was always told that this way you are getting the max benefit. The side affects you describe are not any that I have ever had. I also took 10 or 20 mg a day for 5 years with no problems. I would suspect is was your decongestant. I do not believe that prednisone would cause your pupils to be dilated either.

    Hate to tell you this, but I would not continue to see your doctor.

    Good luck.

    Ingrid
  8. TKE

    TKE New Member

    I'm allergic to steriods. They cause my blood pressure to go sky high to the point I feel like I'm going to explode. I break out in sores all over my body, major headaches & feel like I'm on a hormomal rollercoaster from he--! My brother can't take steriods & neither could my Grandmother.

    My last Endo gave me steriods insisting I had Addison's Disease. A few days later I called & told him of the reaction I was having. He insisted it wasn't from the steriods & I was to keep taking them. Humm funny beause I wasn't taking anything else. So I called my family doc. He told me he had the same reaction & I was to stop them right away & go to the ER for tests. They can cause your electrolytes & potassium levels to crash also. Oh & the Endo followed up by sending me a post card a week later stating I could stop the steriods because I didn't have Addisons. Guess who never went back to him!!

    Many docs will state you aren't having a allergic reaction because our bodies make steriods. My response is yes, but they're natural, not synthetic! I flately refuse to take steriods period.

    Hope you feel better soon.
  9. jake123

    jake123 New Member

    I started off with 60 mgs. due to polymyositis and high inflammation markers. Stair climbing was out. It took me a year to taper off once we got the inflammation down and polymyositis in remission.
    My mother took it for years for Addison's and I think it made her skin very thin - and who knows - I think maybe also the tissue of her organs. She died of ischemic colon. I have read on the internet that this could be due to autoimmune condition, I look for a reason that she had this ischemic colon.
  10. razorqueen

    razorqueen Member

    is scary stuff.

    It made my mom extremely nervous and shakey when she had to take it for a week for pneumonia.

    My daughter has Crohns, and she is almost weaned off. It hasn't helped her at all. Just gave her a moon face, extra weight and very moody.
  11. MamaDove

    MamaDove New Member

    I nicknamed it E-V-I-L...

    I am weaning slowly from 80 mgs a day...after a hospital stay for crohn's where I was on an IV solumedrol for 2 weeks...

    My doc finally agreed that starting to wean by mouth at 80mg once daily would be too much and suggested am and pm dosage at 40mgs...big difference for me and hopefully after 5 weeks I will be off for good...It is taking its toll tho, I have all the symptoms, except for weight gain, I am on a strict diet to cure my crohn's long after I am off all these meds so weight is not an issue, nor do I care about the moon face either...I do however, look like a skeleton with hair tho, very scary...This skin, pale yellowy looking, but after what I have gone through it's no wonder I look and feel this way...

    The worst part for me is the solumedrol did damage to my bones and muscles...I am concerned about AVN, avascular necrosis...my joints are banging, locking, paining, stinging and I have zero muscle strength, hopefully with time and alot of rehab I will gain some back...

    Boy these drugs are rough on one's body...

    When I started the oral pred I was up for 3 days straight, how unhealthy is that? Hope you get this straightened out for yourself dear, good luck, Alicia
  12. California31

    California31 New Member

    Thought I'd go with a bit of western meds...rheumatologist gave me low-dose predisone...for something like 14 days...it simply lowered my white blood count...and did nothing to reduce the pain from an out-of-the-blue flare, after being pretty much symptom free for four years...(FMS)